Jump to content
Zandie

Zandie: bi-polar meds

Recommended Posts

Zandie

After 24 plus years of bi-polar meds, lithium and clomipramine, which I don’t think I should ever have been on in the first place, I have finally managed to come off altogether super gradually over the last year.  I have been off completely for about three months and feel much better.  Except for recent and increasing episodes of acute anxiety and rages.  I never had those before.  Nothing like mood swings or depressions that I have ever experienced.  Could this be symptoms of withdrawal?  No-one in the NHS, of which I am a huge supporter, seems to know anything about withdrawal.  Even the local crisis helpline.  Everyone is very kind and wants you to speak to counsellors.  My GP is supporting me with librium which I don’t want to use but at times have no choice (I am carer to three family members and need to be well enough myself to support them).  If I know what is happening to my brain and why, and how many months or years it might take, then I will cope somehow.  Not knowing what is going on is crippling.  The GP will just put me back on meds which I am not doing anymore. The NHS psychiatrist will only see people now who are psychotic.  Please could someone advise me?

Edited by Gridley

Share this post


Link to post
Gridley

Welcome to SA, Zandie.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.  Please include your original doses and taper rate for both drugs and the date and amount of of your last doses.

 

Account Settings – Create or Edit a signature.

 

While a year seems like a gradual taper, very likely it was faster than we recommends (no faster that 10% of your current dose every four weeks).  What you are describing--increasing episodes of acute anxiety and rages that you never before experienced---does sound like withdrawal, and these are typical withdrawal symptoms.  Withdrawal symptoms can be delayed, and the 3-month mark is a common point for symptoms to kick in after an initial honeymoon period.  So what you're experiencing is completely "normal" in withdrawal.  You will heal, and your brain is busy working to return to normal, but unfortunately there is no way to predict how long it will take.

 

So that you have a better idea of what's happening in your brain and why, here is some information on withdrawal and the healing process.

 

What is withdrawal syndrome.

 

Daily Checklist of Antidepressant Withdrawal Symptoms (PDF) 

 

The Windows and Waves Pattern of Stabilization

 

When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  Withdrawal symptoms arise because your body got used to the drug being present and now has to work very hard to accommodate its absence.

 

These explain the healing process really well.  The first link is applicable to other psychiatric drugs as well as antidepressants.

 

Video:  Healing From Antidepressants - Patterns of Recovery

 

Brain Remodelling 

 

Please be careful with the Librium.  Physiological dependency to benzos can begin with two to four weeks of regular use and can also result from intermittent use.

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

Add in one at a time and at a low dose in case you do experience problems.

 

This is your Introduction topic, where you can ask questions and connect with other members.  We're glad you found your way here.

 

Edited by ChessieCat
removed whate space at bottom of post

Gridley Introduction

 

Lexapro 20 mg since 2004.  Began taper using Brassmonkey slide Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Current from Sept.23, 2020 at 0.05mg

Taper is 99.75% complete.

 

Lorazepam 1 mg 1986-1991 CT, resumed a few months later. CT 2000.  1 mg 2011-2016.  Sept, 2016 increased to 0.5 X 3 in split dose. Sept. 2019 increased to 0.625 X 3 after crossover to new brand

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 15mg.  Aug 2016, discovered SA, updosed to 25mg and holding.  Taper is 66% complete.  

  

Supplements: omega, vitamins C, E and D3, magnesium glycinate, probiotic, melatonin .33mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Share this post


Link to post
Zandie

Thankyou, that is the first constructive advice which I have received.  I honestly don’t know how long and at what doses I have been coming off meds.  It feels like a year, it could be longer.  I received no consistent support from the psychiatrist so have just been doing it on my own, I thought sensibly and slowly, but I see from your post that this cannot have been the case after all.  I will read the links you sent.  I have to wait for lucid times when I can get my head around it all.  In the meantime thankyou, it feels like you have thrown me a lifeline.  What a valuable service you provide.

Share this post


Link to post
Gridley
2 hours ago, Zandie said:

that is the first constructive advice which I have received

Thanks, Zandie.  If you have any questions, don't hesitate to ask.  It's fine if you don't remember the details of your taper.


Gridley Introduction

 

Lexapro 20 mg since 2004.  Began taper using Brassmonkey slide Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Current from Sept.23, 2020 at 0.05mg

Taper is 99.75% complete.

 

Lorazepam 1 mg 1986-1991 CT, resumed a few months later. CT 2000.  1 mg 2011-2016.  Sept, 2016 increased to 0.5 X 3 in split dose. Sept. 2019 increased to 0.625 X 3 after crossover to new brand

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 15mg.  Aug 2016, discovered SA, updosed to 25mg and holding.  Taper is 66% complete.  

  

Supplements: omega, vitamins C, E and D3, magnesium glycinate, probiotic, melatonin .33mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Share this post


Link to post
Zandie

600 mg lithium & 250 clomipramine, lithium reduced to 400 then 200, clomipramine by 50 mg each time over at least a year might have been longer.  That’s best I can remember.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy